?

Log in

No account? Create an account

September 2013

S M T W T F S
1234567
891011121314
15161718192021
22232425262728
2930     

Tags

Powered by LiveJournal.com

Bactrim allergy, siiigh...

...so we both came down with colds right after the Fete, sometime the second week of September.  We've been trading that back and forth for a couple of weeks; kateslover is convinced his is his usual fall allergies, now.  Mine's almost gone, coughing is at a minimum, and I was starting to feel lots better.
 
Then this past weekend I started developing symptoms of a bladder infection; by night before last there was no question.  Went to the doctor yesterday.  Not bad, yet, but needed a prescription.  He gave me Bactrim.
 
Um.  We'd forgotten I had an allergic reaction to Bactrim, 12 years ago.
 
Guess what?  I did again.  He called me to tell me he'd found that on my chart, and switched me to another drug, but by then I'd already taken 1 pill.  My tongue began to hurt some, late yesterday, and the inside of my mouth.  Added to the other symptoms of the initial infection, I was not exactly a happy camper.  My usual bladder infection remedy, cranberry nectar, was too acidic to feel good on the mouth owies.  Fever inched up to 101, so I felt like crud, too. Spent the evening curled up with a book.
 
Today, my gums are swollen and so is my upper lip--I look like an ad for Botox!  I've got a slight itchy rash, too. 
 
Oh joy.  Get to call the doctor again, as soon as he's open...and get that allergy noted front and center on my chart! 
 
This is messing with my schedule...

According to http://drugs.com, here are the symptoms of a Bactrim reaction, posted as a public service announcement:

"Bactrim side effects

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat. Call your doctor at once if you have a serious side effect such as:
  • fever, sore throat, and headache with a severe blistering, peeling, and red skin rash;

  • the first sign of any skin rash, no matter how mild;

  • pale skin, easy bruising or bleeding;

  • cough, feeling short of breath;

  • diarrhea that is watery or bloody;

  • feeling restless or irritable, confusion, hallucinations, seizure;

  • slow heart rate, weak pulse, severe tingling, numbness, muscle pain or weakness;

  • nausea, stomach pain, loss of appetite, itching, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes);

  • fever, chills, body aches, flu symptoms; or

  • urinating less than usual or not at all.

Less serious Bactrim side effects may include:

  • mild itching or skin rash;

  • painful or swollen tongue;

  • dizziness, spinning sensation;

  • ringing in your ears;

  • joint pain; or

  • sleep problems (insomnia).

This is not a complete list of side effects and others may occur. Tell your doctor about any unusual or bothersome side effect."

Oh, goodie.  It's not an emergency, but I AM watching the clock till office hours begin...







 

Comments

(Anonymous)

Sounds awful--Side effects piled up on top of allergy/cold. I am so sorry.I hope by the time you get back to the computer, the doctor has armed you with something to counteract this Bactrim.
annie
Hi Annie--yes, Benadryl for now, maybe Prednisone if it doesn't do the job. I checked Cipro's side effects, and they ALSO can cause swelling of the lips, face, throat, etc., plus itching and rash (between my fingers!) and other lovelies.
ugh. i have reactions to some medications, too. did your doctor or pharmacist suggest taking benadril? they do for me and it does help though it knocks me out..
Small wonder - Benadryl is the same stuff (Diphenhydramine Hydrochloride) that's in Nytol. 2 Benadryl = 1 Nytol.
Hi Mei! Thanks, yep, he told me yesterday, but I ALWAYS have Benadryl handy for allergic reactions since I developed an allergy to almonds a few years ago. I took one then, since I'd already taken one Bactrim.

This morning when I woke there was hardly room in my mouth for my tongue--uh-oh, that's not right. So he suggested larger doses of Benadryl, 4 times a day. I can see I'm going to get lots done today...
Thanks, Miss Vicky! Cranberry's amazing stuff, isn't it?

I had anaphylactic shock from almonds, so I'm VERY careful about that! This didn't feel the same--that time I had difficulty breathing, heart pounding, stomach cramps, rivers of cold sweat,lips swelling,all my skin on fire, etc. This is much milder, but still not tons of fun...

Edited at 2008-10-08 08:18 pm (UTC)
:(
sending you healing rays! :)
get better soon!
Thank you, Solga! It's better, and I'll be glad to be able to quit the antibiotic!
Ugh. My sympathies. I've had adverse reactions to a few antibiotics; now I request the ones I know are safe for me.

(Insert obligatory comment about the cure being worse than the disease)
Thanks, girl--I'll be doing that from now on! I can take Zithromax without problems, IIRC, but Cipro (which I'm on now) also has some side effects. Tongue is sore, fingers are swollen and itchy, upper lip is still slightly swollen. Gah.
Gah, indeed!

I don't think I've ever tried Cipro. Zithromax is one of my safe meds, though. Levaquin is a definite no-no for me.
Never heard of Levaquin! I'd only taken the one Bactrim, and I was still having symptoms so I looked up Cipro, too. Oh joy...

Zithromax, PLEASE.

(Anonymous)

Poor dear! While I was getting a post-surgery pain meds, we came across a 10 year old who had a horrifying reaction (hives on neck and face) to the special HALLOWEEN OREOS. Or at least that's what his mother thought. Apparently red dye #2 has nothing on Orange Dye #x.
YIPE! Poor kid!